MAUDE Adverse Event Report: SMITH & NEPHEW, INC. SYN POR HO FEM COM SZ 12; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW, INC. SYN POR HO FEM COM SZ 12; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 71306112
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Bacterial Infection (1735); Pain (1994); Metal Related Pathology (4530)
Date of Event 03/16/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Complaint reference: (b)(4).
 
Event or Problem Description
Bilateral patient.Plaintiff underwent medically-indicated two-stage revision of the bhr-tha left hip implants on (b)(6) 2018.(1st stage) and (b)(6) 2018 (2nd stage).On the first stage the stem, femoral head and sleeve were removed.At the second stage the zimmer components were removed along with the bhr-tha shell.The patient revision surgery was performed due to severe pain, limited mobility, metallosis, pseudotumor formation, and elevated cobalt and chromium ion levels.No s&n parts remained implanted.
 
Additional Manufacturer Narrative
It was reported that right hip revision surgery was performed.During the revision the stem, hemi head, modular sleeve and bhr cup were removed.As of today, the implanted devices, all of which were used in treatment and additional information has been requested for this complaint but has not become available.Without definitive part/lot numbers a complete complaint history review, dhr review, specific product labelling and ifu review and risk management review cannot be performed for the synergy stem, hemi head and modular sleeve.If this information becomes available at a later time, the task will be reopened and completed.A review of the complaint history for the bhr cup was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.Similar complaints have been identified for the bhr cup.This will continue to be monitored.In the absence of the actual devices, the production records were reviewed for the bhr cup reportedly involved in this incident.All the released devices involved met manufacturing specifications at the time of production.It was also confirmed that all devices were sterilised through review of the dhr.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.No additional risks were identified as result of the reported event.Identified risks are reduced in severity / occurrence / detection as far as possible.The available medical documents were reviewed.For the bilateral two stage revisions; the clinical information provided, of the reported elevated metal ion levels, the pseudotumor, and the necrotic tissue may be consistent with a reaction to metal debris.However, the source and the root cause cannot be determined with the available documentation.It cannot be concluded that the reported clinical findings are associated with the implant failure versus the reported infection.The cultures that positive for bacillus species on the left and mrse on the right were likely an hematogenous infection without return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint, and our investigation remains inconclusive.If the products or additional information become available in the future, this case will be reopened.No preventive or corrective action has been initiated as a result of this investigation.
 
Event or Problem Description
Bilateral patient.Plaintiff underwent medically-indicated two-stage revision of the bhr-tha right hip implants on (b)(6) 2018.(1st stage) and (b)(6) 2018 (2nd stage).On the first stage the stem, femoral head and sleeve were removed.At the second stage the zimmer components were removed along with the bhr-tha shell.The patient¿s two (2) stage revision surgery was performed due to suspected mrse hip infection, severe pain, limited mobility, metallosis, pseudotumor formation, and elevated cobalt and chromium ion levels.No s&n parts remained implanted.

Brand Name
SYN POR HO FEM COM SZ 12
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
MDR Report Key10909238
Report Number1020279-2020-06730
Device Sequence Number19641039
Product Code LPH
UDI-Device Identifier03596010291967
UDI-Public03596010291967
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2018
Reporter Type Manufacturer
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/02/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71306112
Device Catalogue Number71306112
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 10/29/2020
Supplement Date Received by Manufacturer02/04/2021
06/02/2022
Initial Report FDA Received Date11/26/2020
Supplement Report FDA Received Date02/09/2021
06/02/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexFemale